Alert archive / Iowa / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 4, NWS La Crosse, WI

April 27, 2024Chickasaw County, Fayette County, Winneshiek County, Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at Apr 27, 2024, 6:56 PM CDT for Chickasaw County, Fayette County, Winneshiek County, Iowa. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 27, 2024, 6:56 PM CDT (23:56 UTC)
Expired
Apr 27, 2024, 7:26 PM CDT
In force
30 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Chickasaw County, IA, Fayette County, IA, Winneshiek County, IA

The radar

The La Crosse radar (KARX), 120 km from the middle of the area, began a volume at 23:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.9 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2024-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 392 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2024-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 288 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
392 J/kg
Mixed-layer CIN
-132 J/kg
Mixed-layer LCL
673 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
288 m²/s²
0-3 km storm-relative helicity
385 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

792 
WUUS53 KARX 272356
SVRARX
IAC037-065-191-280045-
/O.NEW.KARX.SV.W.0004.240427T2356Z-240428T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
656 PM CDT Sat Apr 27 2024

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Northwestern Fayette County in northeastern Iowa...
  Southwestern Winneshiek County in northeastern Iowa...
  Southeastern Chickasaw County in northeastern Iowa...

* Until 745 PM CDT.

* At 655 PM CDT, a severe thunderstorm was located near
  Fredericksburg, or 13 miles southeast of New Hampton, moving
  northeast at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Fredericksburg around 700 PM CDT.
  Waucoma around 710 PM CDT.
  Fort Atkinson around 725 PM CDT.

Other locations impacted by this severe thunderstorm include Highway
93 And County V 68, Festina, Eldorado, Richfield, St. Lucas, County
Roads B 54 And V 56, and Douglas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4291 9208 4291 9233 4292 9235 4323 9202
      4303 9170 4282 9208
TIME...MOT...LOC 2355Z 227DEG 32KT 4291 9216 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Naylor
2 follow-up statements
857 
WWUS53 KARX 280008
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
708 PM CDT Sat Apr 27 2024

IAC037-280017-
/O.CAN.KARX.SV.W.0004.000000T0000Z-240428T0045Z/
Chickasaw IA-
708 PM CDT Sat Apr 27 2024

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHICKASAW COUNTY
IS CANCELLED...

The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

&&

LAT...LON 4285 9208 4317 9208 4323 9202 4303 9170
TIME...MOT...LOC 0007Z 227DEG 32KT 4299 9205 

$$

IAC065-191-280045-
/O.CON.KARX.SV.W.0004.000000T0000Z-240428T0045Z/
Fayette IA-Winneshiek IA-
708 PM CDT Sat Apr 27 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTHWESTERN FAYETTE AND SOUTHWESTERN WINNESHIEK COUNTIES...

At 707 PM CDT, a severe thunderstorm was located near Waucoma, or 12
miles west of West Union, moving northeast at 35 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

This severe storm will be near...
  Waucoma around 715 PM CDT.
  Fort Atkinson around 725 PM CDT.

Other locations impacted by this severe thunderstorm include Douglas,
Waucoma Campground, Festina, Eldorado, Jackson Junction, Alpha, and
Richfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4285 9208 4317 9208 4323 9202 4303 9170
TIME...MOT...LOC 0007Z 227DEG 32KT 4299 9205 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Naylor
382 
WWUS53 KARX 280026
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
726 PM CDT Sat Apr 27 2024

IAC065-191-280035-
/O.CAN.KARX.SV.W.0004.000000T0000Z-240428T0045Z/
Fayette IA-Winneshiek IA-
726 PM CDT Sat Apr 27 2024

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN FAYETTE AND
SOUTHWESTERN WINNESHIEK COUNTIES IS CANCELLED...

The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.

&&

LAT...LON 4285 9208 4317 9208 4323 9202 4303 9170
TIME...MOT...LOC 0024Z 227DEG 32KT 4310 9188 

$$

Naylor

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 27, 6:47 PM CDT, 9 minutes earlier. Its key messages:

  • Isolated severe storm chances in the 4-9 pm window today south of Highway 18 in swrn WI and Clayton/Fayette counties in IA. Large hail and damaging wind are the main threats.
  • Heavy rain axis has shifted south of the area. A more widespread rain of 0.75-1.25" is expected through Monday, with most falling Sunday and Sunday evening. Storms will be around but the risk of those being severe is quite low after this evening.
  • An active week is ahead with periodic rain and storm chances, with severe storm probabilities looking low at this time, but stay tuned. Later Tuesday is the next opportunity.
Area forecast discussion, Apr 27, 6:47 PM CDT, 9 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
647 PM CDT Sat Apr 27 2024

.KEY MESSAGES...

- Isolated severe storm chances in the 4-9 pm window today south
  of Highway 18 in swrn WI and Clayton/Fayette counties in IA.
  Large hail and damaging wind are the main threats.

- Heavy rain axis has shifted south of the area. A more
  widespread rain of 0.75-1.25" is expected through Monday, with
  most falling Sunday and Sunday evening. Storms will be around
  but the risk of those being severe is quite low after this
  evening.

- An active week is ahead with periodic rain and storm chances,
  with severe storm probabilities looking low at this time, but
  stay tuned. Later Tuesday is the next opportunity.

&&

.DISCUSSION...
Issued at 206 PM CDT Sat Apr 27 2024

Severe Thunderstorm Potential This Afternoon/Evening:

At 1 PM, surface observations show southwesterly winds persisting
area wide. The hi-res models are in very good agreement for winds to
slowly begin turning to the west throughout the afternoon for much
of the area except far southwest Wisconsin and parts of eastern Iowa.
This will create a weak convergence zone along an axis from the Strawberry
Point, Iowa area towards Lone Rock, Wisconsin. With a lack of synoptic-
scale forcing due to weak shortwave ridging aloft, this will be the
primary forcing mechanism for ascent. South of the aforementioned
convergence axis, a reservoir of 700-1200 J/kg of mixed layer CAPE
is progged to continue to increase with daytime heating. HRRR model
soundings support the CAPE axis growing to 1500- 1800 J/kg in the
southern parts of Clayton and Grant Counties by late afternoon. In
previous forecasts and model soundings, this instability was capped
by an elevated mixed layer 2-3 km off the surface, but recent HRRR
soundings at Dubuque have reduced the strength of the warm nose aloft
leading to less capping. Day Cloud Phase satellite imagery shows
hints of this as well, with bubbly cumulus cloud tops along and south
of Highway 151, and some glaciation and orphan anvils further south.
The lack of a stable layer aloft could lead to airmass thunderstorms
developing as daytime heating continues to fuel the environment.
Thunderstorms that form before the weak convergence zone sets up
would be rather pulsy in nature and may decrease the potential of an
organized severe weather threat this afternoon/evening.

If the cap does develop this far north this afternoon and inhibit convection
until convergence is present, isolated to scattered severe storms are
possible in southern Clayton and Grant Counties. The seasonably strong
CAPE mentioned above combined with 35-40 knots of deep-layer shear supports
supercells capable of producing large hail and damaging wind. A tornado
or two cannot be ruled out with around 20 knots of 0-1 km shear present
and a very brief window of helicity greater than 150 m^2/s^2 in model
soundings, but generally speaking hodographs are straighter in nature
for much of the event making large hail the primary threat.

With the lack of strong forcing this evening, thunderstorms will succumb
to a stabilizing atmosphere after sunset this evening. The forecast for
tonight is much drier than previous forecasts with all of the stronger
forcing remaining south of the forecast area until early tomorrow morning.

Rain and Storms for Sunday into early Monday

As the current four-corners deep low ejects out of the southwest
and tracks northeast across the region, lift increases Sunday
on a brush-by of QVector convergence /strongest northwest/ and
the Highway 20 warm front trying to shift north as the surface
low tracks through Minnesota. Low-level moisture advection shifts
north during the morning hours and continues to supply the area
abundant moisture /precipitable water values at the 95th percentile
to near record by late day/. One change is the moist air stream is
bifurcated, keeping the very juicy air in the northeastward stream
from IL->MI /precipitable water 1.50"+/. While the surge in moisture
occurs, the model consensus surface warm front remains near the
WI/IL border and west into IA as the low occludes, limiting CAPES
to 500J/Kg, reducing severe storm potential. This triple point
will evolve northward overnight Sunday ahead of the cold front,
with some surface-based instability /500 J/Kg/ dragging northeastward
into WI per the latest RAP forecasts. Wind shear is still pretty
impressive for this time frame with long,straight hodographs. Right
now, this RAP migration of the triple point and surface instability
is more of an outlier compared to the HREF CAMS. It is something
to monitor Sunday night. The current SPC marginal severe storm risk
appears appropriate with such reduced instability. So, waves of
showers and storms continue until Monday where cold and dry air
advection stabilize the atmosphere from southwest to northeast post-
low. Rainfall amounts look to be in the 0.75-1.25" range from Sunday
to Monday, with the 27.12Z HREF having about 20-35% chances for 1"+.

Active Weather Next Week, Monitoring for Severe Storm Potential

Tuesday: Increasing mid-level winds ahead of a deeper longwave trough
evolving over the northcentral/northwest CONUS Tuesday will lead to
the monitoring for our next chance of severe storms. An open Gulf of
Mexico flow will provide a moisture tongue into IA/MN ahead of a north-
south oriented cold front Tuesday afternoon. By evening, the 27.00Z
Grand Ensemble mean places the cold front near I-35 with 70-80% probabilities
of 40 kt 0-6km bulk wind shear. Forecast soundings from the 27.12Z GFS/NAM
for 7 pm Tuesday show some moderate capping in place and the area being
on the northern extent of the instability tongue. The ensemble probability
of SBCAPE over 500 J/KG is only 15-20% just west of the Miss river. So,
the kinematics are in place for severe storms, but instability looks to
be a limiting factor at this time. The 27.00Z CSU severe probabilities
from machine learning indicate as axis centered on I-35 from DSM-DLH of
5-15% late Tuesday. So, will continue to keep an eye on this potential.

Mid-Late Week: Swift zonal flow continues across the CONUS with various
solutions and large spread on the shortwave troughs moving through with
a frontal zone and instability in the region. Forecast confidence is quite
low on any details beyond Wednesday but big picture says periodic rain/storm
chances and breezy at times into the weekend with near normal temperatures.

&&

.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 647 PM CDT Sat Apr 27 2024

Main taf concerns through the taf period are IFR conditions and
thunder potential at both taf sites through the taf period.
Another surface low is expected to lift northward over the area
late tonight into Sunday. Ceilings are expected to lower into
MVFR late tonight...around or after 06z Sunday. Then lower to
IFR after 10z Sunday at both taf sites. Along with the lowering
ceilings...showers will overspread the region. Instability is
limited over the taf sites during the daytime hours Sunday.
Storms should be isolated across the region. For now...will not
mention any thunder in the tafs due to the coverage of the
storms. Within the heavier showers visibility could be reduced
to IFR at both taf sites after 15z Sunday.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.

&&

DISCUSSION...KAA/Baumgardt
AVIATION...DTJ
Hazardous weather outlook, Apr 27, 2:51 PM CDT, 4 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
251 PM CDT Sat Apr 27 2024

IAZ008>011-018-019-MNZ086>088-094>096-WIZ041>044-053-282200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Dodge-
Olmsted-Winona-Mower-Fillmore-Houston-La Crosse-Monroe-Juneau-
Adams-Vernon-
251 PM CDT Sat Apr 27 2024

This Hazardous Weather Outlook is for portions of north central
Iowa...northeast Iowa...southeast Minnesota...and wetern into
central Wisconsin.

.DAY ONE...Today and Tonight

Thunderstorm chances will increase later tonight. Lightning would
be the main threat.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A few strong storms are possible Sunday afternoon into the
evening.

Periodic storm chances continue into the work week. At this time
it is too early to determine the potential for severe weather.

.SPOTTER INFORMATION STATEMENT...

No action is needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

MNZ079-WIZ017-029-032>034-282200-
Wabasha-Taylor-Clark-Buffalo-Trempealeau-Jackson-
251 PM CDT Sat Apr 27 2024

This Hazardous Weather Outlook is for portions of southeast
Minnesota...central Wisconsin...north central Wisconsin and west
central Wisconsin.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Periodic storm chances are expected Sunday into next week. At
this time the probability for organized severe weather is low.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ029-030-WIZ054-055-061-282200-
Fayette-Clayton-Crawford-Richland-Grant-
251 PM CDT Sat Apr 27 2024

This Hazardous Weather Outlook is for portions of northeast Iowa
and southwest Wisconsin.

.DAY ONE...This Afternoon and Tonight

Scattered storms are expected to be around through about 8 or 9
pm. A few strong to severe storms are possible with large hail,
damaging winds, and locally heavy rain the main hazards.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A few strong storms are possible Sunday afternoon into the
evening.

Periodic storm chances continue into the work week. At this time
it is too early to determine the potential for severe weather.

.SPOTTER INFORMATION STATEMENT...

A few spotter groups could be requested through the evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

db

In the hours before

Special weather statement, Apr 27, 4:31 PM CDT, 2 hours 25 minutes before
Special Weather Statement
National Weather Service La Crosse WI
431 PM CDT Sat Apr 27 2024

WIZ061-272215-
Grant WI-
431 PM CDT Sat Apr 27 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN GRANT COUNTY
THROUGH 515 PM CDT...

At 429 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dickeyville, or 7 miles north of Dubuque, moving northeast at 35 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

This strong thunderstorm will be near...
  Dickeyville around 435 PM CDT.
  Platteville around 450 PM CDT.

Other locations impacted by this storm include Kieler, Lock And Dam
11, Sandy Hook, Louisburg, Platteville Airport, Big Patch, Tennyson,
Georgetown, Cornelia, and Potosi.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4254 9064 4256 9066 4257 9066 4259 9069
      4263 9070 4264 9073 4265 9079 4280 9043
      4254 9042 4251 9058 4251 9064
TIME...MOT...LOC 2129Z 246DEG 29KT 4260 9066

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Naylor
Local storm report, Apr 27, 5:17 PM CDT, 1 hour 39 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
517 PM CDT Sat Apr 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0514 PM     Hail             1 N Kieler              42.59N 90.60W
04/27/2024  E0.50 Inch       Grant              WI   Public

            Report from mPING: Half-inch (0.50 in.).

&&
Local storm report, Apr 27, 5:23 PM CDT, 1 hour 33 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
523 PM CDT Sat Apr 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 PM     Hail             Kieler                  42.58N 90.60W
04/27/2024  M0.70 Inch       Grant              WI   Fire Dept/Rescue

            Pea to dime size hail reported in Kieler.

&&
Special weather statement, Apr 27, 5:33 PM CDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service La Crosse WI
533 PM CDT Sat Apr 27 2024

WIZ061-272245-
Grant WI-
533 PM CDT Sat Apr 27 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN GRANT COUNTY
THROUGH 545 PM CDT...

At 533 PM CDT, Doppler radar was tracking a strong thunderstorm over
Cuba City, or near Platteville, moving northeast at 20 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

This storm will remain over mainly rural areas of southeastern Grant
County, including the following locations... Platteville Airport, Big
Patch, Georgetown, and Cornelia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4269 9059 4273 9043 4251 9043 4251 9049
TIME...MOT...LOC 2233Z 243DEG 16KT 4264 9045

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Naylor
Special weather statement, Apr 27, 6:46 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service La Crosse WI
646 PM CDT Sat Apr 27 2024

IAZ010-019-029-280030-
Winneshiek IA-Chickasaw IA-Fayette IA-
646 PM CDT Sat Apr 27 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN FAYETTE...SOUTHWESTERN
WINNESHIEK AND SOUTHEASTERN CHICKASAW COUNTIES THROUGH 730 PM CDT...

At 645 PM CDT, Doppler radar was tracking a strong thunderstorm near
Tripoli, or 15 miles south of New Hampton, moving northeast at 45
mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Hawkeye around 700 PM CDT.

Other locations impacted by this storm include Donnan, Highway 93 And
County V 68, Eldorado, Boyd, Williamstown, Richfield, St. Lucas,
County Roads B 54 And V 56, County Roads V 56 And B 33, and Douglas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4291 9208 4291 9242 4319 9211 4299 9169
      4278 9208
TIME...MOT...LOC 2345Z 226DEG 38KT 4285 9221

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Naylor

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 6:46 PM CDTSpecial Weather StatementARXFayette44 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.